Isotretinoin and Muscle Strength/Endurance: Friend or Foe?
Systemic isotretinoin is a popular choice for treating recalcitrant acne vulgaris. Adverse musculoskeletal effects of isotretinoin, such as myalgia, back pain, ligament and tendon calcifications, bone resorption, reduced collagen synthesis, and elevated creatine kinase (CK) levels, have been reported. There is limited data on the effects of isotretinoin treatment on muscle strength. A recent study sought to determine if systemic isotretinoin treatment would alter muscle strength, fatigue, and endurance.
In a recently published study in Cutis, authors evaluated muscle strength of 27 patients with acne vulgaris treated with oral isotretinoin and 26 control patients. The pretest-posttest design used isokinetic measurements of the knee muscles and an isokinetic dynamometer to conduct isokinetic evaluations. The study evaluated muscle strength and fatigue. Participants in the treatment group received oral isotretinoin 0.5 mg/kg once daily for 1 month followed by an increased dose of 1 mg/kg once daily for 2 months.
The findings showed that systemic isotretinoin was not associated with muscle dysfunction in this patient population. Though five patients in the study reported myalgia and nonspecific back pain, no participants reported muscle weakness. Differences in the isokinetic measurements of participants with myalgia at baseline and at 3-month follow-up were not statistically significant. In addition, isotretinoin treatment did not result in the reduction of muscle fibers in the patient population. This study had several limitations, including a small sample size and a short study period. However, the results of this study showed that systemic isotretinoin treatment did not alter muscle strength, fatigue, or endurance. Further studies with larger sample sizes and long-term follow-up are recommended.
By: Martha L. Sikes, MS, RPh, PA-C and Wendy Meltzer, MPH
Adapted from the original article.
[image by Rikard Elofssen]